West Virginia, 2014Damaging Winds in West Virginia, July 27, 2014
July 27, 2014 · NWS LWX · 2 events in 2 counties and zones
An upper level disturbance approached the Mid Atlantic while warm and humid surface conditions led to an unstable atmosphere. Strong winds aloft led to strong thunderstorms that produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $500
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance approached the Mid Atlantic while warm and humid surface conditions led to an unstable atmosphere. Strong winds aloft led to strong thunderstorms that produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 1:47 PM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 27, 1:47 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN JUL 27 2014
.SYNOPSIS...
LOW PRESSURE OVER MICHIGAN IS EXPECTED TO TRACK ACROSS PENNSYLVANIA
TONIGHT. AN ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION
MONDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BRINGING
COOLER AND DRIER CONDITIONS DURING MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE WEATHER IS EXPECTED FOR THE MID ATLANTIC TODAY AND TONIGHT.
A POTENT SHORTWAVE TROUGH IS MOVING ACROSS THE WESTERN GREAT LAKES
WHILE A SFC LOW RESIDES JUST AHEAD OF IT OVER SRN MI THIS AFTERNOON. AN
ASSOCIATED COLD FRONT EXTENDS FROM MI THROUGH IN/KY. AHEAD OF THIS
COLD FRONT...SOUTHERLY WINDS HAVE LED TO DEWPTS TO CLIMB AROUND 70
DEG F IN THE MID-ATLANTIC. A FEW DISTURBANCES HAVE CROSSED THE
REGION TODAY CAUSING A CHAOTIC CLOUD DECK RESULTING IN SOME AREAS
WARMING FASTER THAN OTHERS. THIS INCLUDES NRN MD AND THE POTOMAC
HIGHLANDS. TEMPS RANGE FROM THE MID TO UPPER 80S IN THIS AREA TO
THE UPPER 70S NEAR CHO.
PER THE MESOANALYSIS...INSTABILITY HAS RISEN TO 1K-2K J/KG ACROSS
THE REGION WITH 2K-3K J/KG NEAR THE MASON DIXON LINE WHERE MOST OF
THE HEATING HAS OCCURRED. 0-6 KM SHEAR HAS INCREASED TO 40-50 KTS.
THE EXIT REGION OF THE JET STREAM IS STILL BACK ACROSS THE OHIO
VALLEY BUT WILL MOVE EASTWARD THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO MOVE FROM OHIO AND TRACK E-SE INTO THE MID-ATLANTIC LATE
THIS AFTERNOON. CONDITIONS WILL CONTINUE TO BECOME MORE UNSTABLE AND
SUITABLE FOR STRONG THUNDERSTORM DEVELOPMENT ACROSS THE MID ATLANTIC
THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL LIKELY FORM ON
OUTFLOW BOUNDARIES IN THE OHIO VALLEY AND MOVE EASTWARD BY THIS
EVENING. EXPECT THUNDERSTORMS TO CROSS THE APPALACHIANS LATE THIS
AFTERNOON REACHING THE I-95 CORRIDOR THIS EVENING. SUPERCELLS ARE
EXPECTED AND WILL LIKELY LEAD TO DMG WINDS...LARGE
HAILS...ISOLATED TORNADOES AND HEAVY RAINFALL. AT THIS TIME FFG IS
HIGH AND PWATS ARE MARGINAL. FLASH FLOODING IS ALWAYS A CONCERN
WITH THUNDERSTORMS THAT MOVE OVER THE SAME REGION AND THEREFORE IT
IS POSSIBLE THIS EVENING.
SHOWERS MOVING ACROSS THE CENTRAL FOOTHILLS THIS AFTERNOON HAVE
BEEN IN AN UNFAVORABLE ENVIRONMENT FOR THUNDERSTORMS DUE TO THE
LOWER INSTABILITY...AT THIS TIME. THEY ARE TRACKING INTO A
FAVORABLE AREA AND WILL BE MONITORED CLOSLY.
THE POTENT SHORTWAVE TROUGH WILL MOVE ACROSS LAKE ERIE LATE TONIGHT
WHILE THE COLD FRONT CROSSES THE MID ATLANTIC. WESTERLY WINDS WILL
MOVE IN BEHIND THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF
THE BAY BY EARLY MONDAY MORNING.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE TROUGH WILL BE OVER NY MONDAY AND WHILE THE COLD FRONT WILL BE
OFF THE COAST. AS ENERGY ROUNDS THE BASE OF THE TROUGH MONDAY
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY I-66 AND
NORTH MONDAY AFTERNOON. NW WINDS WITH GUSTS UP TO 30 MPH WILL BE
POSSIBLE IN THE AFTERNOON.
FCST MIN TEMPS MONDAY NIGHT RANGE FROM THE MID 50S IN THE HIGHLANDS
TO THE LOW 60S NEAR THE METROS AND WATERS. NRLY WINDS WIL CONTINUE
TUESDAY AND TEMPS WILL ONLY RISE INTO THE UPPER 70S WHICH WILL FEEL
LIKE A FALL DAY FOR THE MID-ATLATNIC.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MEAN TROUGHING WILL PERSIST ALOFT OVER THE EASTERN CONUS THROUGH THE
REMAINDER OF THE UPCOMING WEEK. DRY AIR AND NORTHWEST FLOW AROUND
HIGH PRESSURE AT THE SURFACE WILL KEEP THE REGION DRY AND COOLER
THAN NORMAL DURING THIS PERIOD.
MODELS INDICATE THE TROUGH AXIS WILL SLOWLY RETROGRADE BACK WEST OF
THE AREA LATE IN THE WEEK INTO NEXT WEEKEND AS SUBTROPICAL RIDGING
RE-ESTABLISHES ITS HOLD OVER THE WESTERN ATLANTIC. AS THE TROUGH
MOVES BACK/REDEVELOPS TO OUR WEST...WINDS WILL BECOME SOUTHERLY
INCREASING THE HEAT AND HUMIDITY AS WELL AS THE CHANCES OF SHOWERS
AND THUNDERSTORMS. THE LONGWAVE PATTERN BY THE END OF NEXT WEEKEND
WOULD SUGGEST A POTENTIAL FOR HEAVY RAIN GIVEN THE LONG AND
PERSISTENT TRAJECTORY OF WIND OUT OF THE GULF OF MEXICO RIDING ALONG
A STALLED OR SLOW-MOVING FRONT.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
COVERAGE WILL INCREASE THIS EVENING AND LIKELY IMPACT THE
TERMINALS. MVFR/IFR IS LIKELY IN THUNDERSTORM ACTIVITY. SOME
THUNDERSTORMS ARE EXPECTED TO BE STRONG TO SEVERE RESULTING IN
STRONG WINDS...LARGE HAIL AND ISOLATED TORNADOES. HEAVY RAIN WILL
ALSO CAUSE LOW VSBYS. THIS ACTIVITY ALL AHEAD OF A COLD FRONT WILL
MOVE FROM WEST TO EAST TONIGHT. ACTIVITY SHOULD BE THROUGH MRB
THE EVENING TO THE DCA-BWI-MTN BY MIDNIGHT.
N-NW WINDS WILL MOVE IN BEHIND THE FRONT MONDAY. SHRA AND -TSRA IS
POSSIBLE MONDAY AS ENERGY MOVES ACROSS THE AREA. NW WINDS AROUND
10-15KTS WITH GUSTS UP TO 25KTS EXPECTED AT THE TERMINALS.
NW FLOW GENERALLY 10 KTS OR LESS W/ VFR TUE-THU.
&&
.MARINE...
S-SW FLOW EXPECTED ON THE WATERS THIS AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TONIGHT AND INTO
MONDAY MORNING AHEAD OF A COLD FRONT. WINDS WILL BECOME NWLY
MONDAY. A SCA IS IN EFFECT FOR THE WATERS THIS AFTERNOON. PORTIONS
OF THE UPPER TIDAL POTOMAC AND CHESAPEAKE BAY WILL DROP LATE
TONIGHT. A SCA IS IN EFFECT FOR ALL THE WATERS MONDAY.
RELATIVELY BENIGN SURFACE PRESSURE GRADIENT WITH HIGH PRESSURE
NEARBY OR OVERHEAD TUE NIGHT-FRI IS EXPECTED TO RESULT IN SUB-SCA
CONDITIONS ON THE WATERS. WINDS BECOME SOUTHERLY AND INCREASE NEXT
WEEKEND...POSSIBLY TO SCA LEVELS BUT THAT IS UNCLEAR THIS FAR OUT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-531-
535-536-538-539-542.
SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM EDT MONDAY FOR ANZ530-
531-535-536-538-539-542.
SMALL CRAFT ADVISORY UNTIL 7 PM EDT MONDAY FOR ANZ532>534-537-
540-541-543.
&&
SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...DFH
AVIATION...HAS/DFH
MARINE...HAS/DFHHazardous weather outlook, Jul 27, 6:07 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT SUN JUL 27 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
707 PM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND LIKELY LATE
TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING. THE MOST LIKELY TIME FOR THE
SEVERE THUNDERSTORMS WILL BE LATE THIS EVENING THROUGH 3 AM.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS AFTERNOON
AND EVENING. A SMALL CRAFT ADVISORY CONTINUES LATE TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND THE
LOWER TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS MONDAY THROUGH
EARLY MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
707 PM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM EDT TONIGHT
FOR PORTIONS OF WESTERN AND NORTH CENTRAL MARYLAND...THE EASTERN
WEST VIRGINIA PANHANDLE AND THE NORTHERN SHENANDOAH VALLEY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL... ISOLATED TORNADOES AND LOCALLY HEAVY
RAINFALL THAT COULD LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER NETWORK HAS BEEN ACTIVATED FOR TONIGHT.
SMZ
Thunderstorm Wind, Hampshire
- When
- July 27, 7:04 PM EST
- Where
- Hampshire County, 4.11 mi SW of Kirby
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Public
- Coordinates
- 39.134, -78.778
There were large tree branches down and the top halves of several trees snapped along North River Road.
Thunderstorm Wind, Pendleton
- When
- July 27, 9:20 PM EST
- Where
- Pendleton County, 3.37 mi WSW of Franklin
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.623, -79.382
There was a large tree down along Smith Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Lightning Strikes in California, July 27, 20141 death · 9 injured · 2 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Damaging Winds in Ohio, July 27, 2014$185,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537194, 537195.